Contrast agent may be linked to nephrogenic fibrosis

June 19, 2006

Gadolinium-containing contrast agents used at high doses may be linked to development of nephrogenic systemic fibrosis or nephrogenic fibrosing dermopathy (NSF/NFD) that occurs in patients with kidney failure. The FDA has learned of 25 cases of NSF/NFD in patients who received Omniscan, a gadolinium contrast agent, and then underwent a magnetic resonance angiography (MRA).

Contrast agent may be linked to nephrogenic fibrosis

Gadolinium-containing contrast agents used at high doses may be linked to development of nephrogenic systemic fibrosis or nephrogenic fibrosing dermopathy (NSF/NFD) that occurs in patients with kidney failure. The FDA has learned of 25 cases of NSF/NFD in patients who received Omniscan, a gadolinium contrast agent, and then underwent a magnetic resonance angiography (MRA). The agency said it will continue to research the possible link and investigate whether additional patients have had a similar experience. The FDA urges healthcare providers and patients to report any such events to http://www.fda.gov/medwatch/report.htm or by phone to (1)-800 FDA-1088.

To see more Hot off the Press news articles, click here http://www.drugtopics.com/Hot+off+the+Press.